Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Took senokot and feeling constipated. Any advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
I have been eating senokot, about 3 or 4a day (out of the normal dosage of 6) due to constipation. Especially during the period when I was on the Dukan Diet, where I had only protein for two whole days. I finished the Senokot in two months, but now I am having constipation despite eating nothing but salad for three days. Please advise if this is a dependency on laxatives, and also provide me a cure. Thank you.
Posted Sun, 16 Dec 2012 in Constipation
Answered by Dr. Michelle Gibson James 4 hours later
Hi, thanks for using healthcare magic

There are different types of laxatives that can be used for constipation.Senokot falls into the category of stimulant laxative that cause contractions in the muscles of the intestine to rid it of stool, they can be harsh on the body and are not recommended for long term use.Bulk forming laxatives such as metamucil, benefiber,citrucel can be used for long periods for constipation.
It is possible that the prolonged use of laxatives can lead to dependence where a person is unable to stool without the medication.
Normally if this is the case, it is advised to reduce the medication slowly to allow your body to adjust to not having it, it may be better than stopping altogether.
You may want to consider restarting the senokot, take the dosage you were using for a few days then cut the dose in half.
When your body has adjusted to this reduced dosage , you would reduce it again.You would know that it has adjusted because you would stool at least 2 times a week.
While you are reducing the dosage, you may want to consider using a high fiber diet , which you seem to be doing already.Continue the salads, vegetables, whole grain and whole wheat products, oats, barley,prunes, fluids.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Took senokot and feeling constipated. Any advice? 1 minute later
Hi, I did end up having bowel movements but it is very obvious that it was not as big a movement as past days with senokot. Should i still go back to senokot, or should i just continue my high fibre diet and leave it as that?
Answered by Dr. Michelle Gibson James 23 minutes later
Hi, if you are having at least 2 to 3 bowel movements week without the senokot then you can continue without it and just continue using a high fiber, high fluid diet.

Feel free to ask any additional questions
Above answer was peer-reviewed by
Follow-up: Took senokot and feeling constipated. Any advice? 2 minutes later
So i don't have to lessen my dosage, despite the bowel movements are not as substantial as it should be?
Answered by Dr. Michelle Gibson James 26 minutes later

At this point, even with a reduction in the amount of stool passed you can consider continuing the high fiber diet.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor